Narcotics Overdose: EMS Response Tips

1
334

Last week I wrote to the Everyday EMS Tips email subscribers that I have received several questions from readers, as well as friends and family, about the increase in heroin overdose incidents and deaths.

Increase in Use or Increase in Media Coverage

Narcotics overdose has been a widely discussed topic in local and national media. A recent real news article…Heroin Overdose ‘Cure’ Exists, But Can Users Find It? And a fake news article…Mister Narcan will dispense in a neighborhood near you

Are you seeing a surge of heroin OD incidents in your response area?

Narcotics Overdose: EMS Response Tips

As you consider response to any narcotics OD three things come to mind.

1) Constant situational awareness. Scene safety is dynamic. If the patient is administered Narcan their behavior can change rapidly.

BVM

2) Become a BVM expert with constant practice of providing ventilations. Narcotics OD creates a ventilation problem. Any of us can assess and treat inadequate ventilation.

3) Be a caregiver. Addiction of any type is a terrible disease. As an EMT or paramedic repetitive exposure to addicts can sap our strength. Remember the definition of addiction is doing something despite being aware of the adverse consequences. Be constantly vigilant of making sure you are filling your bu

cket (life force) off the job because patients will be constantly trying to dip away at your life force.

Your Response Tips for Narcotics OD Response

In my email to readers I asked for their response tips.

Bob C. in Michigan wrote…

“Yes, absolutely. We have seen an increase of narcotic OD’s, and specifically, heroin, for the last 4-5 years in our area. They are occurring in all demographics, and many are kids that can get it cheap on the street.

As for any tips; I’m sure this is standard practice, but never wake your narcotic OD too quickly. Avoiding giving the full 2 mg (as our protocols direct) at once, with a repeated dose every 2-3 minutes, to avoid a combative patient or an airway problem you weren’t betting on – aspiration of vomit. Remember, the airway is our biggest concern with these patient’s, but do it in a controlled fashion. You eluded to it with the BVM. Keep them breathing and oxygenated, and most of the battle is won.”

Donna wrote…

“Greg: I am not aware of the statistics, but as an Assistant Field Investigator for our local ME, I can definitely say the number of deaths of chronic heroin users is on the rise. We are seeing those addicts you know are “Functioning Abusers” suddenly ending up dead and it makes me wonder for sure. The prevalence of heroin in our area is huge, it’s cheaper than crack, easier to find apparently but becoming deadlier by the day. The needles/”free” syringes are always a scene hazard as well as broken pipes and any residue on patient’s bodies. We had a huge surge in the synthetic marijuana and “bath salts” a few years ago, but the crackdown by state and local laws brought that to an almost standstill. So its back to heroin and some portable meth labs for our addicts.”

Issac in Maine wrote…

“I’d say titrate the narcan to maintain a decent respiratory status and altertness but not to get them wide awake and agitated or violent. In Maine they are debating a bill that would make Narcan available to all first responders, family members etc.”

Finally, a paramedic in middle America wrote…

“Thank you for not mentioning Narcan! It’s evil. I’ll bag a patient all the way to the ER before I wake up the demons that those opiates are sedating.”